Florida, 2010Hail and Heavy Rain in Florida, May 31, 2010
May 31, 2010 · NWS JAX · 3 events in 3 counties and zones
An unstable and moist airmass was over the local area under a very slow steering motion. Precipitable water was near 2 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable and moist airmass was over the local area under a very slow steering motion. Precipitable water was near 2 inches. When the sea breezes merged just west of the St. Johns River and east of Highway 301 in northeast Florida during the late afternoon and evening, numerous storms erupted. Heavy rainfall caused localized flooding, and one severe storm developed that produce quarter size hail over Putnam county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 1:30 PM EST, 30 minutes earlier.
Area forecast discussion, May 31, 1:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT MON MAY 31 2010
.SYNOPSIS...UPPER LOW OVER TN CONTINUES TO WEAKEN AS TROF CONTINUES
INTO THE N CENTRAL GOMEX. CONVECTION HAS DEVELOPED MOSTLY ALONG
THE E COAST SEABREEZE WITH ADDITIONAL ENHANCEMENT IN BOTH COVERAGE
AND INTENSITY ACROSS EXTREME SE GA. LITTLE IN THE WAY OF CONVECTION
IS PRESENT OVER W AREAS...BUT STORMS ARE FIRING OVER THE TAE AREA
IN RESPONSE TO UPSTREAM VORTICITY MAX. OUTSIDE OF RAIN AREAS...
TEMPERATURES ARE IN THE UPPER 80S.
.SHORT TERM...VORTICITY MAX TO THE W OF THE AREA WILL MOVE ENE AND
MAY BRING AN INCREASE IN TSTM COVERAGE TO SE GA BEFORE DAYTIME
HEATING IS LOST. SOME OF THESE STORMS MAY BE STRONG. PATCHES TO
AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT...ESPECIALLY IN RECENT
RAIN AREAS.
UPPER LOW N OF THE AREA WILL BECOME COMPLETELY ABSORBED IN
WEAKENING TROF ON TUE. AS A RESULT...CONVECTION WILL BECOME EVEN
MORE DIURNAL IN NATURE. IN ADDITION...SFC FLOW WILL BECOME MORE S
TO SW...WHICH SHOULD PREVENT MOST MORNING COASTAL SHOWERS FROM
MAKING IT ONSHORE THE ATLANTIC COAST. AS HEIGHTS RISE A BIT...MAX
TEMPS WILL FOLLOW SUIT WITH MORE LOCATIONS HITTING 90.
AS LOW-LEVEL FLOW BECOMES MORE SW...THERE WILL BE AN INCREASING
CHANCE OF MORNING CONVECTION OVER OUR SW COUNTIES. THIS WILL
DEVELOP AND SPREAD ACROSS THE LAND AREAS THRU THE AFTERNOON...
ENCOUNTERING THE ATLANTIC SEABREEZE.
.LONG TERM...DIURNAL CONVECTIVE PATTERN WILL CONTINUE. BROAD E
U.S. TROF WILL GRADUALLY SHIFT E WITH RISING HEIGHTS. THIS...ALONG
WITH INCREASING SW FLOW...WILL LEAD TO WARMER TEMPERATURES BY SUN
AND MON...WITH READINGS POSSIBLY 5 TO 7 DEGREES ABOVE NORMAL. GFS
DOES KEEP A CUT OFF UPPER LOW OVER THE GOMEX...AND THIS SHOULD
CONTINUE TO FEED ENUF MOISTURE INTO THE AREA FOR DAYTIME STORMS TO
PERSIST.
&&
.AVIATION...EAST COAST SEABREEZE HAS BEEN VERY ACTIVE THIS MORNING
AS IT MOVED THROUGH...BUT ACTIVITY HAS LARGELY SHIFTED WEST OF THE
ATLANTIC TERMINALS. SHOULD THUNDERSTORMS ACQUIRE 40K FOOT TOPS LATER
TODAY...ACTIVITY COULD PUSH BACK TOWARD THE COAST IN DEVELOPING
SOUTHWEST STEERING FLOW. FOR THIS REASON...HAVE LEFT IN VCTS FOR
THESE SITES THROUGH 00Z. OTHERWISE...TSRA WILL BE MOSTLY CONFINED TO
VQQ FOR THE SHORT TERM AND GNV LATER THIS AFTERNOON. MAY NEED
AMENDMENTS FOR MORE SUBSTANTIAL ACTIVITY BUT FOR NOW HAVE KEPT
TEMPOS IN MVFR RANGE. HAVE ALSO INCLUDED MVFR VSBY AND CIGS FOR
INTERIOR SITES AS LOCAL GFE FOG TOOLS ARE HITTING POTENTIAL HARD.
&&
.MARINE...SEAS CONTINUING TO RUN AROUND A FOOT BELOW WAVEWATCH
GUIDANCE AND WILL CONTINUE THIS TREND THROUGH THE FIRST 24 HOURS
OF THE FORECAST. THIS WILL RESULT IN CONDITIONS REMAINING BELOW
SCEC FOR THIS FORECAST ISSUANCE. FLOW TO BECOME MORE SOUTHERLY
TONIGHT AND TUESDAY AND THIS LOOKS TO PERSIST THROUGH MUCH OF THE
WEEK. NOCTURNAL SURGES WILL TAKE WINDS TO THE CUSP OF SCEC BUT
THESE WILL BE VERY SHORT TERM EVENTS AND NO FLAGS ARE ANTICIPATED
AT THIS TIME.
WITH SEAS DIMINISHING THROUGH THE WEEK...LOOKS AS THOUGH RIP
CURRENT RISK WILL RETURN TO LOW BY TUESDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 90 68 90 / 40 50 30 50
SSI 73 85 73 86 / 40 30 30 40
JAX 70 89 70 88 / 40 40 30 50
SGJ 72 87 72 85 / 40 40 30 40
GNV 68 91 68 90 / 20 40 20 50
OCF 69 91 69 90 / 20 50 30 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
CARROLL/DEESE/MCALLISTER
Hazardous weather outlook, May 31, 9:20 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 AM EDT MON MAY 31 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1020 AM EDT MON MAY 31 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...MODERATE RISK OF RIP CURRENTS AT AREAS BEACHES TODAY...
...ISOLATED STRONG TO SEVERE STORMS POSSIBLE TODAY WITH LOCALLY
HEAVY RAINFALL....
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
ACROSS NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. THE STRONGEST STORMS
WILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...LOCALLY HEAVY
RAINFALL AND SMALL HAIL. A FEW STORMS MAY BECOME SEVERE...
PARTICULARLY ACROSS SOUTHEAST GEORGIA AND ALONG THE ATLANTIC COAST
SEABREEZE. STORM MOTION WILL BE TO THE NORTHEAST AT 10 MPH...AND
STORMS THAT DEVELOP OVER INLAND AREAS WILL LIKELY MOVE BACK TOWARD
THE ATLANTIC COAST BY LATE AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON ACROSS NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA. THE STRONGEST STORMS WILL PRODUCE
FREQUENT LIGHTNING...GUSTY WINDS...HEAVY RAINFALL AND POSSIBLY SMALL
HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ/SEC
In the hours before
Special weather statement, May 31, 1:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT MON MAY 31 2010
FLZ024-311915-
NASSAU-
225 PM EDT MON MAY 31 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL NASSAU
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 315 PM EDT...
AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF CALLAHAN...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CALLAHAN THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3074 8186 3071 8165 3058 8172 3050 8182
3053 8188
TIME...MOT...LOC 1825Z 209DEG 8KT 3062 8179
DEESEHeavy Rain, Clay
- When
- May 31, 2:00 PM EST to 3:00 PM EST
- Where
- Clay County, 0.91 mi NW of Bellair West
- Reported by
- Trained Spotter
- Coordinates
- 30.180, -81.740
A spotter measured 4.25 inches of rainfall in 1 hour. The measurement was taken at the intersection of Blanding Blvd. and Aurora Blvd in Orange Park.
Hail, Putnam
- When
- May 31, 5:35 PM EST
- Where
- Putnam County, 1.39 mi WSW of San Mateo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.590, -81.600
A store clerk along U.S. Highway 17 southwest of San Mateo reported quarter size hail. The hail lasted for a short duration. Numerous power outages were reported in the area. The time of the event was based on radar imagery.
Heavy Rain, Flagler
- When
- May 31, 9:00 PM EST to 10:00 PM EST
- Where
- Flagler County, Palm Coast
- Reported by
- Emergency Manager
- Coordinates
- 29.570, -81.210
A hourly rainfall amount of 2.5 inches was measured in southeast Palm Coast between 10 pm and 11 pm. There was also some street flooding on the northbound lane of U.S. Highway 1 in Bunnell.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Ohio, May 31, 20101 death · 5 injured · 0.88 in hail · 2 events
- Rip Current in Florida, May 31, 20101 death · 1 event
- Rip Current in South Carolina, May 31, 20101 death · 1 event
- Tornadoes and Hail in Colorado, May 31, 2010$50,000 · EF2 · 14 events
- Flash Flooding and Hail in Ohio, May 31, 2010$5.0 million · 1.25 in hail · 13 events
- Flash Flooding in Puerto Rico, May 31, 2010$1.2 million · 20 events
- Flood and Hail in Pennsylvania, May 31, 2010$455,000 · 1 in hail · 13 events
- Flash Flood and Hail in Michigan, May 31, 2010$210,000 · 0.88 in hail · 2 events
- Flash Flooding and Flood in Pennsylvania, May 31, 2010$55,000 · 1.25 in hail · 18 events
- Damaging Winds in Texas, May 31, 2010$100,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 31, 20105 injured · 52 kt wind · 4 events
- Hail and Damaging Wind in New Jersey, May 31, 2010$51,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223158, 223157, 223159.